Discussion in 'General Parenting' started by miles2go, Jun 26, 2011.

  1. miles2go

    miles2go Member

    So now it's pretty obvious difficult child has cervical dystonia which goes to upper back/shoulders as well.
    We stopped Geodon, and he's back on 15mg Abilify and 2 mg of Benztropin.
    I think dystonia abated a bit after a week or two of this dose of Benztropin, but far from 0. Very correlated with him being tired or manic; sometimes disappears completelty for hours, sometimes almost as bad as on Geodon and lower Benztropin.

    So, people, any experience / knowledge with this? Now he's manic, then irritable (both much less than would be without medications, so thank you Lord) as each day wears on, hungry constantly and has scary dystonic moves on top of it.

    Me: single dad, 50 or so.
    difficult child son 10 y.o., bipolar, Abilfy 15mg, Intuniv 2 mg, Benztropin 2mg
    assorted easy child's , other relations, animals etc
  2. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    I'm not too familiar with dystonia, but do the docs believe it was caused by medications? Is that why the Geodon was dropped?

    Must be scary for him to have those dystonic moves, he's very young.

    Sorry I couldn't be helpful - I've no familiarity with what he's going through. Just wanted you to know someone was here.

  3. Steely

    Steely Active Member

    I have never heard of cervical dystonia - how does that manifest itself?

    I am however very familiar with dystonia, as Matt was on every single psychotropic medication out there. Geodone was by far the worst for Matt, and even some doctors agree that it has more side effects than others

    So your difficult child is on cogentin, and that is not stopping completely the dystonia? Is that correct? If so, than I would look at d/c the Abilify. It can also cause dystonia. I cannot remember, but isn't 15mg of Abilify pretty high? It could definitely be part of the problem. Matt became extremely manic on Abilify.

    In fact - why is he not on a mood stabilizer? Usually with bi-polar the kids have up to 2 mood stabs - and then if they still need something else - a Dr will add in a psychotropic like Risperdal, Seroquel, Zyprexa, etc.

    Personally it sounds like mood stabs are more in order, and I would consult with the Dr about d/c the Abilify immediately. If left on these types of medications for a long time the dystonia can become permanent.
  4. smallworld

    smallworld Moderator

    First, if you haven't already, you need to get into a pediatric neurologist to confirm the diagnosis of dystonia. Kids at this age can have a variety of movement disorders whose symptoms mimic each other, and it's important to know what is what.

    Second, Steely is right -- if it is dystonia, Abilify can exacerbate exactly what Geodon started, even with Benztropin on board. So you may have to d/c it to get the movements under control.

    Third, if he's manic, I strongly recommend a mood stabilizer (Lithium, Depakote, Lamictal, Trileptal, Tegretol), particularly because the APs are giving him so much trouble.

    My own son experienced dystonia on Risperdal, and his movements went away completely by d/cing the medication and not by adding Benztropin. We didn't trial another AP for another 2 years because we were so frightened about dystonia (his dystonic reaction was severe). He did fine on Seroquel, however.
  5. miles2go

    miles2go Member

    Thanks, people.
    Steely, cervical dystonia is tightness of the neck followed by sharp turn of the neck to the left and/or to the right. He also has tightness in upper back and shoulders causing him to pull shoulders back, one back another forward, that sort of thing.
    Both Abilify and Geodon can cause this, with Geodon apparently being the more common offender. This thing started just when we started Geodon (although I can swear that I saw him do a little something the day before we started).
    I am so scared to cut back on Abilify. Every time I try he gets worse so quickly. Even when we tried Geodon, we reduced Abilify to 12.5mg and I could tell he was in a worse place. Some months before we reduced it to 12mg and he was having big time meltdown in school. Now school is ok, although I can see his thoughts race for the first 6 hours of the day until body and mind are exhausted.
    The issue of a mood stab comes up often in threads I start. I am sure I brought it up to psychiatrist before and now I forget how he explained why not, may be it's because difficult child doesn't really have mood swings, just that (hypo)manic state that wears him out to crankiness by midday. I'll talk to psychiatrist again though the next appointment is only in 3 weeks or so; I'll see if I need to move it up.
    difficult child's dystonia now comes only when he's very tired, the rest of the time no problem...
    I was recommended acupuncture for it, I think we'll try it.
  6. smallworld

    smallworld Moderator

    Who recommended acupuncture for dystonia? Does your son have a diagnosis of Autism Spectrum Disorders (ASD) or BiPolar (BP)? Would you be able to create a signature for us? It helps when we're responding to your posts.
  7. crazymama30

    crazymama30 Active Member

    I second and third those who said to stop the abilify too. My husband had dystonia, and all ap's were dropped untill it stopped. My husband also has tardive dyskinesia, and cannot take any ap's as they all re activate it, as well as some other psychiatric medications too. I know it is hard as your difficult child needs the medications, but the side effects can become permanent if not stopped.

    fwiw, my husband's tardive is always worse at night or when he is anxious. I know with the tardive that anxiety is a big trigger for it.
  8. pepperidge

    pepperidge New Member

    Abilify at low dose (5 mg) gave my son some wierd facial tics.. they stopped when we d/c Abilify. That is a high dose of Abilify he is on and I would definitely suspect the Abilify.

    By the way, neither of my children have mood swings per se--one had irritability/depression who was greatly helped by mood stabilizer. Think perhaps of it less as a mood stabilizer and more as a mood regulator.
  9. TerryJ2

    TerryJ2 Well-Known Member

    Oh, dear. Well, at least you know what it is. I wish I had some good advice but I see that others here have more experience.
    Much luck.
  10. Steely

    Steely Active Member

    Miles, I am concerned for your son's long term physical well being. As I, and others, have said the dystonia can become permanent if the medications causing it are not d/c'd ASAP. I am concerned that your DR does not see the concern. Usually that is a huge red flag for doctors and they can't get the medications stopped fast enough.

    As far as mood stabilizer, it is exactly what it sounds like. It stabilizes the mood. If someone is extremely depressed than they can be on a mood stab, if someone is extremely manic than they can also be on one - it is supposed to help the mood become more neutral.

    May I gently suggest that you call the Dr ASAP - and talk to him about all of this. Perhaps he even needs to be in phosph while the medication changes occurs. Whatever it takes, you need to get your son off of Abilify.

    Perhaps while in phosph to get his medications stabilized you can find a new DR that understands the severity of this -and his long term future.

    I am sending many positive vibes, as I know how hard this all is.
  11. Steely

    Steely Active Member

    Just another FYI my son was always diagnosis as hypomanic - yet he always on 2 mood stabs to keep his manic state in check. Mania (in my opinion) can actually be worse than depression just because the feelings are all still there, but they have more energy and impulsiveness to act on them. As of recently Matt decided not to stay on Zyprexa which was always the best for him - and although I can see a difference - his moods are still somewhat regulated. I really think your first step in getting your son the best help is to get him on a mood stab. Then if they want to add a SMALL dose of an AP they can.....small as in 5mg of Zyprexa or 2.5 of Abilify.....providing the dystonia does not come back.